Texas, 2007

Flash Flood and Hail in Texas, May 20, 2007

May 20, 2007 · NWS MAF · 4 events in 2 counties and zones

A 62 mph gust was measured at the McDonald Observatory. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A 62 mph gust was measured at the McDonald Observatory. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 2:04 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 20, 2:04 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SUN MAY 20 2007

.SHORT TERM...
MORNING UPPER AIR CHARTS SHOW A WEAK SHORT WAVE RIDGE IN PLACE IN
THE MID AND UPPER LEVELS OF THE ATMOSPHERE. IN THE LOWER LEVELS...
MOISTURE REMAINS IN PLACE WITH 850MB DEW POINTS NEAR 13C AND SURFACE
DEW POINTS GENERALLY IN THE 50S F AT 12Z.

AS CAN BE EXPECTED WITH A MID AND UPPER LEVEL RIDGE IN PLACE...THE
FLOW ALOFT IS FAIRLY WEAK. HOWEVER...GIVEN THE CURRENT 500MB
WESTERLY WINDS OF 30KTS ON THE WHITE SANDS PROFILER AND A 50KT
SUBTROPICAL JET TO OUR SOUTH...A FEW STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE FAVORED LOCATIONS
FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE MOUNTAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO AND THE ADJACENT EASTERN PLAINS.
LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN WILL BE THE MAIN
CONCERNS WITH THE STRONGER STORMS. WE HAVE MADE MENTION OF STRONG TO
SEVERE STORMS IN THE LATEST HWO BUT HAVE KEPT A MENTION OUT OF THE
FORECAST AT THIS TIME. COVERAGE OF THUNDERSTORMS WILL WEAKEN AFTER
SUNSET...HOWEVER THE POSSIBILITY OF WEAK MID-LEVEL SHORTWAVE TROUGHS
EMBEDDED IN THE SOUTHWEST FLOW ALOFT...A FEW STORMS MAY PERSIST INTO
THE EARLY HOURS OF MONDAY MORNING.

.LONG TERM...
UNSETTLED WEATHER ANTICIPATED MONDAY AS THE SOUTHERN STREAM BAJA LOW
GETS PUSHED EAST BY NEXT NORTHERN STREAM PACIFIC LOW. THERE WILL
SUFFICIENT MOISTURE AND INSTABILITY WITH SOME INCREASING SHEAR EAST
OF THE DRYLINE FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS.
SEE SWODY2 FOR DETAILS.

BY NEXT TUESDAY AND WEDNESDAY THE LARGE AFOREMENTIONED WESTERN
SYSTEM WILL PASS NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE
TUESDAY. MUCH OF THE DYNAMICS APPEAR TO PASS NORTH. CAP MAY HOLD
EAST OF THE DRYLINE WITH UPPER SYSTEM SO FAR NORTH BUT BEST CHANCE
OF CAP BREAKING WOULD BE  NEAR THE EASTERN SLOPES OF THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS REGION IN HEATING AND STEEP LAPSE
RATES WITH MAIN PUSH FROM THE HIGHER TERRAIN. IF STORMS CAN FIRE IN
THIS AREA IN THE AFTERNOON THEY HAVE THE POTENTIAL TO MIGRATE
NORTHEAST DURING THE EVENING INTO THE EASTERN PERMIAN BASIN WHERE
THE LOW LEVEL MOISTURE IS DEEPER...STILL QUESTIONABLE WHETHER THIS
WILL HAPPEN SO LEFT POPS ALONE TUESDAY.

WENT WITH A QUICKER FRONTAL PASSAGE PER ETA/ECMWF/NOGAPS WEDNESDAY
WITH WIDESPREAD CONVECTION ACROSS THE EASTERN PLAINS AND MISSISSIPPI
VALLEY GIVING IT A GOOD PUSH INTO THE AREA. CONVERGENCE AND INSTABILITY
ALONG THE TRAILING PORTION OF THE COLD FRONT ARGUE FOR SLIGHT STORM
POPS.

CONTINUED POPS THURSDAY WITH THE AIR MASS RECOVERING QUICKLY
THURSDAY WITH SOME OVERRUNNING NORTH OF THE FRONT POSSIBLE WITH
BACKING FLOW ALOFT.

ON FRIDAY THROUGH SUNDAY THERE STILL APPEARS TO BE GENERAL UPPER
TROUGHINESS PROGGED ACROSS THE WESTERN STATES WITH LEE TROUGH
FORMING. IN ADDITION A COLD FRONT WILL BE MOVING TOWARD THE AREA IN
THE SATURDAY/SUNDAY TIME FRAME TO KEEP THE POTENTIAL FOR ACTIVE
WEATHER.

GENERALLY WENT A COUPLE OF DEGREES BELOW MEXMOS HIGH TEMPERATURES
THROUGHOUT THE EXTENDED WITH WET GROUND AND DECENT AMOUNT OF CLOUD
COVER EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  79  62  88  /  20  20  30  10
CARLSBAD NM                59  87  59  89  /  30  20  10  10
DRYDEN TX                  62  84  66  89  /  30  20  30  10
FORT STOCKTON TX           62  83  64  91  /  20  30  40  20
GUADALUPE PASS TX          58  81  59  82  /  30  20  10  10
HOBBS NM                   60  81  61  87  /  20  30  10  10
MARFA TX                   51  82  52  82  /  30  30  30  20
MIDLAND INTL AIRPORT TX    60  81  62  89  /  20  20  30  10
ODESSA TX                  61  81  62  90  /  20  30  30  10
WINK TX                    64  89  64  96  /  20  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, May 20, 1:38 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN MAY 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
238 PM CDT SUN MAY 20 2007 /138 PM MDT SUN MAY 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.
EXPECT THE STRONGEST STORMS TO REMAIN CONFINED TO LOCATIONS SOUTH
AND WEST OF THE PECOS RIVER. PRIMARY CONCERNS WILL BE LARGE HAIL
AND DAMAGING WINDS. IN ADDITION...BRIEF BUT HEAVY RAINFALL COULD
CONTRIBUTE TO FLASH FLOODING AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE
MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A HOBBS NEW MEXICO
TO MARATHON TEXAS LINE. THE MAIN CONCERNS WILL BE LARGE HAIL...
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL INTERESTS
SHOULD KEEP UP TO DATE WITH THE LATEST WEATHER INFORMATION THROUGH
THE EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 20, 3:26 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SUN MAY 20 2007

TXZ074-202200-
DAVIS/APACHE MOUNTAINS AREA-
426 PM CDT SUN MAY 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF FORT
DAVIS. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND HAIL
TO THE SIZE OF DIMES ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

The radar

The Midland/Odessa radar (KMAF), 231 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Jeff Davis

When
May 20, 7:28 PM CST
Where
Jeff Davis County, 14 mi WNW of Ft Davis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.657, -104.097

Thunderstorm Wind, Jeff Davis

When
May 20, 7:28 PM CST
Where
Jeff Davis County, 14 mi WNW of Ft Davis
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.657, -104.097

A 71 mph gust was measured by a trained spotter. No damage was reported.

Flash Flood, Reeves

When
May 20, 7:30 PM CST to 9:30 PM CST
Where
Reeves County, 20 mi WNW of Balmorhea
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.091, -104.042

Flooding occurred over both lanes of I-10 between mile markers 185 and 186 at the Reeves/Jeff Davis County line.

Thunderstorm Wind, Jeff Davis

When
May 20, 7:35 PM CST
Where
Jeff Davis County, Ft Davis
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.580, -103.880

A 62 mph wind gust was reported by the media at McDonald Observatory. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32354, 32355, 36216, 32356.